Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 200, NWS Wichita, KS

August 10, 2018Greenwood County, Woodson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 10, 2018, 4:43 PM CDT for Greenwood County, Woodson County, Kansas. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2018, 4:43 PM CDT (21:43 UTC)
Expired
Aug 10, 2018, 5:45 PM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Greenwood County, KS, Woodson County, KS

The radar

The Topeka radar (KTWX), 126 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 5:00 PM CDTHAIL 1.56 Nw Yates Center, KS
Aug 10, 5:13 PM CDTHAIL 15 Nw Yates Center, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1921 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1921 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

345 
WUUS53 KICT 102143
SVRICT
KSC073-207-102245-
/O.NEW.KICT.SV.W.0200.180810T2143Z-180810T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
443 PM CDT FRI AUG 10 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Woodson County in southeastern Kansas...
  Southeastern Greenwood County in southeastern Kansas...

* Until 545 PM CDT.

* At 443 PM CDT, a severe thunderstorm was located 8 miles west of
  Yates Center, moving southwest at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Yates Center, Toronto, Virgil, Cross Timbers State Park, Toronto
  Lake, Batesville and Rose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3800 9608 3800 9563 3774 9567 3773 9617
TIME...MOT...LOC 2143Z 028DEG 9KT 3791 9588 

HAIL...0.75IN
WIND...60MPH
 
$$

KETCHAM
3 follow-up statements
394 
WWUS53 KICT 102204
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
504 PM CDT FRI AUG 10 2018

KSC073-207-102245-
/O.CON.KICT.SV.W.0200.000000T0000Z-180810T2245Z/
Woodson KS-Greenwood KS-
504 PM CDT FRI AUG 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR WOODSON AND SOUTHEASTERN GREENWOOD COUNTIES...

At 504 PM CDT, a severe thunderstorm was located 6 miles west of
Yates Center, and is nearly stationary.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Yates Center, Toronto, Virgil, Cross Timbers State Park, Toronto
Lake, Batesville and Rose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3800 9608 3800 9563 3774 9567 3773 9617
TIME...MOT...LOC 2204Z 003DEG 3KT 3791 9586 

HAIL...1.25IN
WIND...60MPH
 
$$

KETCHAM
046 
WWUS53 KICT 102221
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
521 PM CDT FRI AUG 10 2018

KSC073-207-102245-
/O.CON.KICT.SV.W.0200.000000T0000Z-180810T2245Z/
Woodson KS-Greenwood KS-
521 PM CDT FRI AUG 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR WOODSON AND SOUTHEASTERN GREENWOOD COUNTIES...

At 521 PM CDT, a severe thunderstorm was located 6 miles northwest of
Yates Center, moving southwest at 5 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Yates Center, Toronto, Virgil, Cross Timbers State Park, Toronto
Lake, Batesville and Rose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3800 9608 3800 9563 3774 9567 3773 9617
TIME...MOT...LOC 2221Z 024DEG 4KT 3792 9585 

HAIL...1.25IN
WIND...60MPH
 
$$

KETCHAM
489 
WWUS53 KICT 102243
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
543 PM CDT FRI AUG 10 2018

KSC073-207-102253-
/O.EXP.KICT.SV.W.0200.000000T0000Z-180810T2245Z/
Woodson KS-Greenwood KS-
543 PM CDT FRI AUG 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR WOODSON AND SOUTHEASTERN
GREENWOOD COUNTIES WILL EXPIRE AT 545 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 3800 9608 3800 9563 3774 9567 3773 9617
TIME...MOT...LOC 2243Z 028DEG 9KT 3788 9588 

$$

KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:58 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 10, 2:58 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
258 PM CDT Fri Aug 10 2018

.SHORT TERM...(This evening through Saturday night)
Issued at 255 PM CDT Fri Aug 10 2018

Like yesterday, isolated to widely scattered hit- or- miss
thunderstorms are expected this afternoon into the evening, mainly
across southern and southeast Kansas. The main culprits are a
moist, unstable and weakly capped airmass in the vicinity of a
weak surface trough/wind shift over southern Kansas, ahead of a
mid/upper trough approaching from the north. Given weak flow aloft
and deep layer shear, along with decent downdraft CAPE values,
the main threats will once again be isolated microburst winds and
torrential rainfall rates. Activity should tend to dissipate
around or shortly after sunset.

Moist/unstable and weakly forced airmass shifts a bit further
south for Saturday across Oklahoma, where the best chance exists
for another round of afternoon-evening isolated to widely
scattered storms. This threat may graze southern portions of KS/OK
border counties.

.LONG TERM...(Sunday through Friday)
Issued at 255 PM CDT Fri Aug 10 2018

As has been advertised for several days now, periodic rounds of
showers/thunderstorms will likely impact the Kansas region anytime
from Sunday afternoon through Tuesday night/early Wednesday, as a
stalled mid/upper low across the southern High Plains gradually
ejects east/northeast across Mid-America. Latest model consensus
suggests greatest chances will be Monday through Tuesday night.
Given the expected high precipitable waters and poor lapse rates,
main threats will be areas of locally heavy rain and possible
flooding concerns, especially areas that see multiple rounds of
storms/heavy rain. Additionally, while a few strong to severe
storms cannot be ruled out during mainly the afternoon and evening
hours Sunday through Tuesday, relatively poor lapse rates/limited
instability and weak/modest shear will likely preclude widespread
severe storms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1233 PM CDT Fri Aug 10 2018

Scattered thunderstorms are expected this afternoon mainly across
southeast KS and along the OK border. Thus the vicinity wording
was left in for KCNU. It is possible that these storms could
develop closer to KICT; however, the likelihood is that this
activity will stay out of that area. Otherwise aviation concerns
are nonexistent thanks to light winds and very minimal cloud
cover.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    67  92  68  89 /  10   0   0  30
Hutchinson      65  90  66  89 /  10   0   0  20
Newton          65  91  67  89 /  10   0   0  20
ElDorado        65  91  67  88 /  10   0   0  30
Winfield-KWLD   67  91  68  87 /  20  10  10  40
Russell         63  91  64  90 /   0   0   0  10
Great Bend      64  92  64  90 /   0   0   0  10
Salina          65  93  66  93 /   0   0   0  10
McPherson       63  90  66  90 /  10   0   0  20
Coffeyville     68  91  69  88 /  30  20  10  40
Chanute         67  91  68  89 /  30  10  10  30
Iola            66  91  67  89 /  30  10   0  30
Parsons-KPPF    68  92  69  89 /  30  10  10  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...VJP
Hazardous weather outlook, Aug 10, 4:11 PM CDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
411 PM CDT Fri Aug 10 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-112115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
411 PM CDT Fri Aug 10 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated to widely scattered thunderstorms will impact portions of
southern and southeast Kansas through about 9 pm. The strongest
activity will be capable of 50 to 60 mph downburst winds, small hail
and torrential rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated thunderstorms are possible for the Oklahoma border
counties of southeast Kansas Saturday afternoon and evening.
Isolated strong wind gusts and heavy rain are possible.

Chances for thunderstorms will increase across the entire region
Sunday afternoon into Sunday night. A few strong storms and some
with heavy rainfall are possible.

A slow moving area of low pressure looks to bring periodic bouts of
showers and thunderstorms to the region Monday through early
Wednesday. While widespread severe weather is unlikely, the risk
for heavy rainfall and minor lowland flooding will exist.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Aug 10, 3:24 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Wichita KS
324 PM CDT FRI AUG 10 2018

KSZ070-102115-
Greenwood KS-
324 PM CDT FRI AUG 10 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Greenwood County in southeastern Kansas...

* Until 415 PM CDT.

* At 322 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Severy, or 12 miles southeast
  of Eureka...moving east at 15 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Severy, Fall River, Climax, Fall River Lake, Fall River State Park
  and Cross Timbers State Park.

LAT...LON 3761 9630 3780 9632 3779 9596 3760 9596
TIME...MOT...LOC 2024Z 279DEG 12KT 3766 9618

KETCHAM
Special weather statement, Aug 10, 4:19 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Wichita KS
419 PM CDT FRI AUG 10 2018

KSZ070-094-102145-
Greenwood KS-Elk KS-
419 PM CDT FRI AUG 10 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  South central Greenwood County in southeastern Kansas...
  Northeastern Elk County in southeastern Kansas...

* Until 445 PM CDT.

* At 416 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Severy, or 9 miles north of
  Howard...moving southeast at 5 mph.

Small hail and 50 mph winds are possible with this storm.

* Locations impacted include...
  Severy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3763 9636 3771 9620 3756 9603 3747 9632
TIME...MOT...LOC 2118Z 329DEG 5KT 3761 9626

KLEINSASSER
Special weather statement, Aug 10, 4:36 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
436 PM CDT FRI AUG 10 2018

KSZ071-102215-
Woodson KS-
436 PM CDT FRI AUG 10 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Western Woodson County in southeastern Kansas...

* Until 515 PM CDT.

* At 434 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles northwest of Yates Center...
  moving southwest at 10 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Yates Center, Toronto, Rose, Cross Timbers State Park, Toronto Lake
  and Batesville.

LAT...LON 3800 9595 3802 9572 3777 9562 3776 9596
TIME...MOT...LOC 2136Z 028DEG 10KT 3793 9589

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:21 PM CDTSpecial Weather StatementICTSumner39 min
Aug 10, 3:24 PM CDTSpecial Weather StatementICTGreenwood51 min
Aug 10, 4:19 PM CDTSpecial Weather StatementICTElk26 min
Aug 10, 4:36 PM CDTSpecial Weather StatementICTWoodson39 min
Aug 10, 5:01 PM CDTSpecial Weather StatementICTButler59 min
Aug 10, 5:22 PM CDTSpecial Weather StatementICTElk23 min
Aug 10, 5:30 PM CDTAreal Flood WarningICTGreenwood, Woodson5 hr
Aug 10, 5:44 PM CDTSpecial Weather StatementICTWoodson61 min
Aug 10, 5:56 PM CDTSpecial Weather StatementICTElk64 min
Aug 10, 6:05 PM CDTSpecial Weather StatementICTSedgwick55 min
Aug 10, 6:45 PM CDTSpecial Weather StatementICTCowley45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.